Kentucky, 2008Damaging Winds in Kentucky, July 30, 2008
July 30, 2008 · NWS JKL · 8 events in 6 counties and zones
A weak stationary front located across the area provided the focus for showers and thunderstorms across portions of Eastern Kentucky on July 30th. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak stationary front located across the area provided the focus for showers and thunderstorms across portions of Eastern Kentucky on July 30th. Some of the storms produced damaging winds. One person received minor injuries in Breathitt County when a tree fell on a car.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 30, 9:45 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 30, 9:45 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1045 AM EDT WED JUL 30 2008
.SHORT TERM.../THE REST OF TODAY/...UPDATED
14Z SFC ANALYSIS SHOWS A QUASI-STATIONARY FRONT SAGGING INTO
NORTHWESTERN KENTUCKY IN CONJUNCTION WITH A GENERALLY WEAKENING MCS
DRIFTING EAST ALONG THE OHIO RIVER. THE OUTFLOW FROM THESE STORMS ARE
STARTING TO REACTIVATE AS IT HEADS INTO EAST KENTUCKY. COMBINED WITH
AMPLE MOISTURE...DOLLY...IN PLACE AND MORE ARRIVING...EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS TO OVERSPREAD THE AREA THIS
AFTERNOON AND FURTHER INTERACT WITH EACH OTHER FOR A WET AFTERNOON.
AS A RESULT...WILL BE UPDATING THE CURRENT...EXCELLENT LOOKING...
GRIDS AND TEXT PRODUCTS TO RAISE POPS AND FINE TUNE TIMING OF THE
CONVECTION. WILL ALSO UPDATE THE QPF AND WX GRIDS ALONG WITH
ADJUSTING THE TEMPS FOR CURRENT OBS AND TRENDS...LOWERING MAX TEMPS
IN THE EARLY PCPN AREAS...MAINLY NORTHWEST. UPDATES TO ALL PRODUCTS
WILL BE ISSUED SHORTLY.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH THURSDAY NIGHT/
MCS CURRENTLY TRAVERSING INDIANA AND SKIRTING NORTH CENTRAL KENTUCKY
WILL CONTINUE TO WEAKEN AS IT MOVES EAST THROUGH DAWN AS IT HAS
OUTFLOWED. THIS BOUNDARY MAY SERVE AS A FOCUS FOR CONVECTION LATER
TODAY. IT IS CURRENTLY ALIGNED FROM SDF TO SOUTHEAST OF OWB. MOISTURE
HAS RETURNED IN FULL FORCE ACROSS EASTERN KENTUCKY...WITH DEWPOINTS
IN THE UPPER 60S TO AROUND 70 FOR MOST LOCATIONS.
RIDGING WILL BE SUPPRESSED TODAY AS UPPER LEVEL LOW SPIRALS EAST
ACROSS SOUTHERN ONTARIO. SCATTERED THUNDERSTORMS WILL FIRE TODAY AS
CONVECTIVE TEMPERATURES ARE REACHED AS WELL AS THE POTENTIAL FOR ANY
PASSING WEAK SHORT WAVES OR OUTFLOW BOUNDARIES FROM UPSTREAM. LAPSE
RATES DO NOT LOOK TO IMPRESSIVE TODAY...SO EXPECT MOST STORMS TO BE
BENIGN...WITH THE EXCEPTION OF A FEW THAT COULD BE STRONG WITH ANY STORM
INTERACTIONS THAT COULD TAKE PLACE. HEAVY RAINERS WILL ALSO BE A
CONCERN AND WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO.
A STRUNG OUT COLD FRONT WILL THEN MOVE TOWARDS THE AREA LATE TONIGHT
INTO THURSDAY...WITH MCS ACTIVITY INITIATING LATE TONIGHT NEAR THE
OHIO RIVER. THIS WILL LIKELY AFFECT EASTERN KENTUCKY LATE TONIGHT
INTO TOMORROW. ANYTHING THAT CAN GET ORGANIZED COULD PROVIDE A
DAMAGING WIND THREAT...AND ANY TRAINING CELLS WILL CERTAINLY POSE A
HEAVY RAIN THREAT ONCE AGAIN. RIDGING WILL THEN BUILD IN BY LATE
THURSDAY NIGHT...WITH VERY LITTLE CHANGE IN AIR MASS BEHIND THE COLD
FRONT.
.LONG TERM.../FRIDAY THROUGH TUESDAY/
GENERALLY LOOKS LIKE A DRY AND HOT PATTERN THROUGH THE EXTENDED
PERIOD. RIDGING AT THE SURFACE AND ALOFT BEGINS TO BUILD IN FRIDAY
AS THE CENTER OF A LARGE H5 HIGH DRIFTS EAST OUT OF THE PLAINS. THE
H5 HIGH SHOULD BE CENTERED OVER KENTUCKY EARLY NEXT WEEK. THE HIGH
DRIFTS EAST OF THE AREA TUESDAY...AS A COLD FRONT BEGINS TO MAKE ITS
WAY SOUTH OUT OF THE GREAT LAKES. WILL KEEP THE ENTIRE PERIOD DRY
FOR NOW...SINCE THE FRONT SHOULD STILL BE TOO FAR TO THE NORTH TO
BRING ANY PRECIP TO THE AREA. THE TEMPERATURES WILL BE THE MAIN
STORY...WITH HIGHS STARTING OUT AROUND 90 ON FRIDAY...AND RISING TO
THE MID TO UPPER 90S OVER THE WEEKEND THROUGH EARLY NEXT WEEK. A FEW
PLACES COULD APPROACH OR TOP 100 DEGREES. WILL INCLUDE A MENTION OF
THE VERY HOT CONDITIONS IN THE HWO. RECORD HIGHS WILL LIKELY BE
BROKEN LATER IN THE WEEKEND AND EARLY NEXT WEEK IF THE FORECAST
PATTERN HOLDS. PREFERRED HPC GUIDANCE TEMPS AS A START...AND MADE
SOME ADJUSTMENTS CONSIDERING H8 TEMPS AND H10 TO H8 THICKNESSES.
&&
.AVIATION.../12Z TO 12Z/
THE MVFR MIST IS EXPECTED TO BURN OFF BY 13Z. EXPECT SCATTERED
THUNDERSTORM THIS AFTERNOON...HOWEVER WITH THE TIMING IS
UNCERTAIN...JUST PUT VCTS IN THE FORECAST. THE WILL BE SOME MVFR RAIN
WITH THE HEAVIEST SHOWER DURING THE AFTERNOON AND EARLY EVENING. THE
MOST WIDESPREAD RAIN WILL LIKELY BE LATE WED NIGHT-TUES MORNING
ASSOCIATED WITH AN MCS MOVING ACROSS THE AREA. DO NOT HAVE A GOOD
HANDLE ON THE TIMING...BUT LIKELY WILL BE AFTER 9Z WEDNESDAY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GEOGERIAN/GREIF
LONG TERM....WJM
AVIATION...JJ
Hazardous weather outlook, Jul 30, 3:43 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
443 AM EDT WED JUL 30 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
443 AM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH MORE NUMEROUS
THUNDERSTORMS EXPECTED LATE TONIGHT AS A COLD FRONT APPROACHES FROM
THE NORTHWEST. SOME OF THE STORMS COULD BE STRONG...CONTAINING GUSTY
WINDS AND FREQUENT LIGHTNING. ADDITIONALLY...ANY THUNDERSTORMS THAT
MOVE SLOW...OR PASS REPEATEDLY OVER THE SAME LOCATIONS WILL PROVIDE A
THREAT OF LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NUMEROUS THUNDERSTORMS ARE EXPECTED DURING THE DAY ON THURSDAY...
BEFORE DISSIPATING BY THURSDAY EVENING AS A COLD FRONT MOVES THROUGH
EASTERN KENTUCKY. SOME OF THE STORMS COULD CONTAIN GUSTY WINDS...AS
WELL AS HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING.
HOT CONDITIONS ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT
WEEK. TEMPERATURES ARE EXPECTED TO REACH THE MID TO UPPER 90S. THESE
TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT
INDICES TOPPING OUT BETWEEN 95 AND 100 ON SATURDAY...AND 100 TO 105
SUNDAY AND MONDAY. TAKE EXTRA PRECAUTIONS IF YOU PLAN ON ANY OUTDOOR
ACTIVITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE AND
FLOODING ON TODAY THROUGH THURSDAY.
GEOGERIAN/WJM
In the hours before
Special weather statement, Jul 30, 10:43 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1143 AM EDT WED JUL 30 2008
KYZ058-059-108-111-301630-
POWELL-ESTILL-WOLFE-LEE-
1143 AM EDT WED JUL 30 2008
...A STRONG THUNDERSTORM TO AFFECT POWELL...WEST CENTRAL WOLFE...
ESTILL AND WESTERN LEE COUNTIES THROUGH 1230 PM EDT WEDNESDAY
AFTERNOON...
AT 1143 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOX...MOVING
EAST AT 30 MPH.
RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
GREIF
Thunderstorm Wind, Estill
- When
- July 30, 10:52 AM EST to 10:56 AM EST
- Where
- Estill County, 3 mi N of Irvine
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.743, -83.970
Two trees were blown down and onto Highway 89 North.
Thunderstorm Wind, Powell
- When
- July 30, 10:54 AM EST to 10:58 AM EST
- Where
- Powell County, 5 mi S of Clay City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.798, -83.920
A tree was blown down on Route 1057 near Big Hardwicks Creek Road.
Thunderstorm Wind, Lee
- When
- July 30, 11:46 AM EST to 11:50 AM EST
- Where
- Lee County, 1 mi SE of Williba
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.620, -83.557
Two trees were blown down on Highway 2017 close to the Breathitt County line.
Thunderstorm Wind, Breathitt
- When
- July 30, 12:07 PM EST to 12:11 PM EST
- Where
- Breathitt County, 1 mi E of Portsmouth
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -83.302
A tree was blown down and onto a car resulting in minor injuries to the passenger.
Thunderstorm Wind, Pulaski
- When
- July 30, 3:10 PM EST to 3:14 PM EST
- Where
- Pulaski County, 2 mi NE of Somerset
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -84.574
Trees were blown down near Somerset.
Thunderstorm Wind, McCreary
- When
- July 30, 4:28 PM EST to 4:32 PM EST
- Where
- McCreary County, Whitley City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.720, -84.470
Trees were blown down county wide by thunderstorm wind gusts.
Thunderstorm Wind, McCreary
- When
- July 30, 5:01 PM EST to 5:05 PM EST
- Where
- McCreary County, Stearns
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.700, -84.470
Two trees were blown down, including one that fell on a truck.
Thunderstorm Wind, McCreary
- When
- July 30, 5:15 PM EST to 5:19 PM EST
- Where
- McCreary County, Stearns
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.700, -84.470
Numerous large tree limbs the size of a mans upper arm were torn from trees on Pigskin Road by thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 30 to 31, 2008$295,000 · 2.5 in hail · 36 events
- Tornado in Maryland, July 30, 2008$500,000 · EF0 · 1 event
- Hail and Damaging Winds in Texas, July 30 to 31, 20081 injured · $48,000 · 52 kt wind · 9 events
- Tornado in West Virginia, July 30, 2008$100,000 · EF0 · 1 event
- Damaging Wind and Lightning Strike in Kentucky, July 30, 2008$60,000 · 52 kt wind · 2 events
- Tornado and Hail in Pennsylvania, July 30, 2008$55,000 · EF0 · 3 events
- Damaging Wind and Lightning Strike in Indiana, July 30, 2008$15,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, July 30, 2008$13,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, July 30, 200855 kt wind · 8 events
- Damaging Winds in North Carolina, July 30, 200861 kt wind · 6 events
- Hail in South Dakota, July 30, 20082 in hail · 5 events
- Hail and Damaging Winds in Oklahoma, July 30, 2008$6,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122681, 122682, 122683, 122684, 122685, 122686, 122687, 122688.